Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 39, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 17, 2004, 9:10 PM CDT for Jasper County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 18, 2004, 1:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Jasper County, IN
The radar
The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2752 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 180215 FFWLOT INC073-180615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 910 PM CDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... JASPER COUNTY IN NORTHWEST INDIANA * UNTIL 115 AM CDT * AT 910 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLOODING ON COUNTY ROADS. TWO INCHES OF WATER WAS COVERING THE ROADS AND ADDITIONAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN AMOUNTS CONTINUE ACROSS THE COUNTY. THESE STORMS CAN PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAIN IN ADDITION TO THE ONE TO TWO INCHES OF RAIN THAT HAS ALREADY FALLEN ACROSS THE FLASH FLOOD WARNED AREA. * THE TOWNS OF RENSSELAER AND DE MOTTE ARE IN THE AREA OF THE FLOODING. RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. LAT...LON 4125 8704 4121 8727 4087 8725 4095 8695 $$ KRAUSE
2 follow-up statements
000 WGUS73 KLOT 180320 FFSLOT INC073-180615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1015 PM CDT TUE AUG 17 2004 ...A FLASH FLOOD WARNING CONTINUES FOR JASPER COUNTY UNTIL 115 AM CDT... ALTHOUGH MOST OF THE THUNDERSTORMS HAVE ENDED ACROSS THE AREA...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE EARLIER LARGE RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL CONTINUE TO PRODUCE FLOODING. THE WORST FLOODING WILL CONTINUE ACROSS THE COUNTY ROADS OF NORTHERN JASPER COUNTY ALONG A LINE THAT EXTENDS 5 MILES SOUTH OF DE MOTTE TO 4 MILES SOUTH OF WHEATFIELD. THE EXCESSIVE RAINFALL WILL CAUSE FLOODING NEAR STREAMS...CREEKS AND NEARBY FARMLAND. BE ESPECIALLY CAUTIOUS ON COUNTY ROADS AND IN LOW LYING AREAS. NEVER CROSS AREAS IN WHICH WATER COVERS THE ROADS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4125 8704 4121 8727 4087 8725 4095 8695 $$ AEP
000 WGUS73 KLOT 180436 FFSLOT INC073-180445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1136 PM CDT TUE AUG 17 2004 ...THE FLASH FLOOD WARNING FOR JASPER COUNTY HAS BEEN CANCELLED... AT 1134 PM CDT...NO ADDITIONAL FLOOD REPORTS HAVE BEEN RECEIVED FROM THE HEAVY RAINS WHICH FELL EARLIER THIS EVENING ACROSS NORTHERN JASPER COUNTY IN NORTHWEST INDIANA. NO ADDITIONAL FLOODING IS ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELED. LAT...LON 4122 8698 4095 8697 4087 8719 4119 8722 $$ MARSILI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:55 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 6:55 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 655 PM CDT TUE AUG 17 2004 .DISCUSSION FOR AFTERNOON GRIDS/ZONES... TSRA CONTINUE TO SLOLY INCREASE AHEAD OF SFC TROF FM QUAD CITIES ENEWRD ACROSS CHI METRO AND OUT OVR FAR SRN LK MI. CONVERGENCE WK ALONG BNDRY BUT SBCAPES EXCEED 2K AS SFC DWPTS HAVE CLIMBED TO MID AND UPR 60S. EXPECT ACTIVITY TO CONT ERLY THIS EVE AS SFC TROF SETTLES SEWRD AND SHRTWV TROF CROSSES NRN IL. WK SHALLOW BRDRY WASHES OUT OVRNGT LEAVING RELATIVELY HI DWPTS ACROSS REGION WITH LGT WNDS. MID AND HI CLOUDS APPROACHING FM DKTS AND SRN MN SHUD PREVENT SIGNIFICANT FOG PROBLEMS THUS JUST MENTION OF PTCHY F FOR OVRNGT. STRONG SHRTWV DROPPING SWRD INTO NRN ALBERTA AND SASK TO ROTATE INTO WRN ONT WED...DRIVING SIG CDFNT INTO NRN PLAINS AND UPR MIDWEST...WITH CDFNT PUSHING SWRD THRU NRN IL WED NITE. CHC TSRA AHEAD AND ALONG CDFNT WITH GOOD LO LVL CONVERGENCE/FORCING AND DWPTS IN UPR 60S AND LWR 70S. SFC WAV FCST TO RIDE OUT OF CNTRL PLAINS ALONG BNDRY LATE THU NITE AND ACROSS IL FRI BRINGING ANOTHER CHC OF SHRA AND TSRA. TEMPS TO RETURN TO QUITE FAMILIAR WELL BLO NORM TERITORY FOR END OF WEEK. TRS && .AVIATION...FOR 00Z TAFS TSTMS OVER NE ILLINOIS AT TAF TIME SHOULD DECREASE WITH SUNSET. MOST ACTIVITY JUST SOUTH OF TAF SITES. AIRMASS HAS BECOME MORE MOIST WITH RAINFALL AND WITH WINDS DYING OFF AREAS OF LIGHT FOG OR HAZE APPEARS LIKELY TOWARD SUNRISE. MORE DEFINED COLD FRONT EXPECTED TO APPROACH FROM NW LATE WED SO EXPECT SW WINDS TO BECOME A LITTLE BETTER ORGANIZED DURING THE AFTERNOON. SCTD TSTMS POSSBLE AGAIN LATER IN THE DAY BUT WILL NOT PUT IN TAFS DUE TO UNCERTAINTY. KL && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
Hazardous weather outlook, Aug 17, 5:00 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 500 PM CDT TUE AUG 17 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -181100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 500 PM CDT TUE AUG 17 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING. THERE WILL BE SCATTERED THUNDERSTORMS THIS EVENING SOUTHEAST OF A QUAD CITIES TO DEKALB TO WAUKEGAN LINE. SOME OF THE STORMS COULD PRODUCE STRONG WINDS OR LARGE HAIL EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...AND AGAIN MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NECESSARY THIS EVENING...AND MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-181100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 500 PM CDT TUE AUG 17 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER EARLY THIS EVENING. SOME OF THE STORMS COULD PRODUCE STRONG WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND NIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Aug 17, 5:46 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
546 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST BRIDGEVIEW 41.74N 87.81W
08/17/2004 60 MPH COOK IL TRAINED SPOTTER
WINDS ESTIMATED TO 60 MPH AT 78TH AND 87TH STREETS.
0545 PM HAIL CHICAGO RIDGE 41.70N 87.78W
08/17/2004 0.88 INCH COOK IL TRAINED SPOTTER
&&
KRAUSESpecial weather statement, Aug 17, 5:58 PM CDT, 3 hours 12 minutes before
ILZ006-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021- ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 558 PM CDT TUE AUG 17 2004 ILZ006-010-011-180000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 756. COUNTIES CLEARED INCLUDE: IN ILLINOIS: DE KALB...LAKE...LEE... THIS INCLUDES THE CITIES OF...DE KALB...DIXON...WAUKEGAN... ILZ012>014-019>023-032-033-039-180000- SEVERE THUNDERSTORM WATCH 756 REMAINS VALID UNTIL 700 PM CDT TUESDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...FORD...GRUNDY...IROQUOIS...KANE...KANKAKEE... KENDALL...LA SALLE...LIVINGSTON...WILL... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO...GIBSON CITY... JOLIET...KANKAKEE...LA SALLE...MORRIS...NAPERVILLE...PONTIAC... WATSEKA...YORKVILLE...
Local storm report, Aug 17, 6:02 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
602 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL NAPERVILLE 41.76N 88.15W
08/17/2004 0.75 INCH DUPAGE IL PUBLIC
&&
KRAUSELocal storm report, Aug 17, 6:21 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
621 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL OAK LAWN 41.72N 87.75W
08/17/2004 0.75 INCH COOK IL EMERGENCY MNGR
REPORTED AT 95TH AND PULASKI
0605 PM HAIL CHICAGO 41.88N 87.63W
08/17/2004 0.88 INCH COOK IL TRAINED SPOTTER
REPORTED AT THE DAN RYAN EXPRESSWAY AND 87TH.
0613 PM HAIL 2 W MORRIS 41.37N 88.47W
08/17/2004 0.75 INCH GRUNDY IL TRAINED SPOTTER
&&
KRAUSESpecial weather statement, Aug 17, 7:05 PM CDT, 2 hours 5 minutes before
ILZ006-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021- ILZ022-ILZ023-ILZ032-ILZ033-ILZ039-180030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 705 PM CDT TUE AUG 17 2004 ILZ006-010>014-019>023-032-033-039-180030- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ALLOWED SEVERE THUNDERSTORM WATCH 756 TO EXPIRE AT 700 PM CDT. SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL AROUND SUNSET...MAINLY SOUTH OF I-88 AND EAST OF I-39. A FEW OF THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...BUT WIDESPREAD SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 17, 8:36 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
836 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG KEMPTON 40.94N 88.24W
08/17/2004 FORD IL FIRE DEPT/RESCUE
WIRES DOWN
&&
KRAUSEThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:06 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 39 min |
| Aug 17, 7:23 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 52 min |
| Aug 17, 8:35 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 25 min |
| Aug 17, 8:44 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 61 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.